Objective: To describe the development of extrapyramidal symptoms (EPS) precipitated by an accidental overdose of risperidone in a 3.5-year-old boy.
Case summary: The boy presented to the emergency department with bilateral upward eye gaze, jerky movements of his extremities, and motor restlessness following an accidental ingestion of a single 4-mg risperidone tablet. Decontamination with NaCl 0.9% lavage and activated charcoal with sorbitol was performed. His symptoms responded immediately to intravenous diphenhydramine (on 3 different occasions) during his first 9.5 hours of hospitalization. He experienced no additional EPS, and was discharged home approximately 33 hours following initial presentation. At home, he received three oral doses of diphenhydramine in the 24 hours following hospital discharge because of hand tremor, total body shivering, and eye wandering. These signs resolved without further complications.
Discussion: Although the incidence of EPS associated with therapeutic risperidone use is low, its occurrence following overdose is less clearly defined. This represents the first published case, to our knowledge, of risperidone overdose in a child and highlights the potential for dystonic reactions at low doses in this population. Seven intentional overdoses of risperidone in adults (aged 21-68 y) have been reported in the literature and are reviewed. Amounts ingested ranged from 5 to 270 mg. All adult patients appeared to have a relatively benign course. Reported symptoms included drowsiness, slurred speech, altered levels of consciousness, hypertension, tachycardia, electrocardiogram abnormalities, atypical motor behavior, tremors, and other EPS (not specified).
Conclusions: Accidental ingestion of low doses of risperidone can cause EPS in children that may respond well to an anticholinergic agent. Overdose management includes gastrointestinal lavage, activated charcoal with cathartic, cardiovascular monitoring, and supportive therapy.